Alert archive / Tennessee / Flash Flood Warnings in 2002

Flash Flood Warning 5, NWS Morristown, TN

January 23, 2002Monroe County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jan 23, 2002, 1:19 PM EST for Monroe County, Tennessee. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 2002, 1:19 PM EST (18:19 UTC)
Expired
Jan 23, 2002, 3:15 PM EST
In force
116 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Monroe County, TN

The radar

The Knoxville radar (KMRX), 111 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 531 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
531 m²/s²
0-3 km storm-relative helicity
502 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 231819
FFWMRX
TNC123-232015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
117 PM EST WED JAN 23 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONROE COUNTY IN EAST TENNESSEE

* UNTIL 315 PM EST

* AT 114 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN CONTINUING TO MOVE NORTHEAST ACROSS MONROE COUNTY.

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT 2 TO 3  
INCHES OF RAIN HAVE FALLEN OVER THE PAST 12 HOURS. AN ADDITIONAL ONE 
HALF TO ONE INCHE OF RAIN IS POSSIBLE OVER THE NEXT 2 HOURS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE SOME FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...THIS
STORM WILL CAUSE FLOODING OF COUNTRY ROADS...FARMLANDS...AND OTHER
LOW LYING AREAS THAT ARE SUBJECT TO FLOODING. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

$$

LAT...LON 3563 8452 3529 8442 3526 8411 3548 8399
          3566 8435

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 23, 11:45 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jan 23, 11:45 AM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1145 AM EST WED JAN 23 2002

...UPDATE SHORTLY FOR THIS AFTERNOON...MAX TEMPS LIMITED BY SHALLOW
WEDGE AND PCPN N PARTS...

SHALLOW RIDGE CONTINUES OVER THE AREA NORTH OF AN ADVANCING WARM
FRONT. MRX VWP INDICATES WIND ADVSRY WARRANTED ACROSS HIGHER
ELEVATIONS. VERY GOOD UPGLIDE OCCURRING OVER RIDGE. RADAR ESTIMATES
AROUND 30 PERCENT UNDERVALUED WITH MANY LOCALES REPORTING AROUND TWO
INCHES STORM TOTAL SO FAR. WEST CENTRAL AREAS REPORTING FLOODING
PROBLEMS. TAIL END OF JET MAX...MOST RESPONSIBLE FOR THIS MORNINGS
LIFT IS EXITING TO THE NE. EXPECT PRECIPITATION TO DECREASE IN
COVERAGE FROM THE SOUTH. WARM FRONT PROGGED TO REACH INTO MOST OF
CWA BY LATE AFTERNOON. CURRENT FORECAST MAXS ON THE LOW SIDE OF
GUIDANCE WHICH LOOKS GOOD FOR NOW. WILL LIKELY ISSUE LATE UPDATE TO
REDUCE POPS SOUTHERN AREAS. FLOOD WATCH MAY BE REQUIRED FOR THURSDAY.

.MRX...
NC...WIND ADVISORY FOR TODAY AND TONIGHT FOR ZONES NCZ060>061.

TN...WIND ADVISORY FOR TODAY AND TONIGHT FOR ZONES
TNZ018...TNZ041...TNZ043...TNZ045...TNZ047...TNZ072...TNZ074...TNZ087
...TNZ102.

VA...NONE.

SON

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 9:34 AM ESTFlash Flood WarningMRXAnderson, Knox, Loudon, Meigs, Morgan, Rhea and 1 more116 min
Jan 23, 11:32 AM ESTFlash Flood WarningMRXAnderson, Knox, Loudon, Meigs, Morgan, Rhea and 1 more3 hr
Jan 23, 12:14 PM ESTFlash Flood WarningMRXCampbell, Scott3 hr
Jan 23, 1:12 PM ESTFlash Flood WarningMRXMcMinn108 min
Jan 23, 1:51 PM ESTFlash Flood WarningMRXBlount3 hr
Jan 23, 2:30 PM ESTFlash Flood WarningMRXAnderson, Knox, Loudon, Meigs, Morgan, Rhea and 1 more3 hr
Jan 23, 2:57 PM ESTFlash Flood WarningMRXMcMinn3 hr
Jan 23, 3:16 PM ESTFlash Flood WarningMRXCampbell, Monroe, Scott3 hr

Nearby

Flash Flood Warnings in Tennessee, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.